Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 141, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 2018, 2:47 AM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2018, 2:47 AM CDT (07:47 UTC)
- Expired
- Jun 25, 2018, 4:00 AM CDT
- In force
- 73 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 12:31 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897
WUUS53 KICT 250747
SVRICT
KSC019-035-049-250900-
/O.NEW.KICT.SV.W.0141.180625T0747Z-180625T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
247 AM CDT MON JUN 25 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Elk County in southeastern Kansas...
Cowley County in south central Kansas...
Chautauqua County in southeastern Kansas...
* Until 400 AM CDT.
* At 247 AM CDT, severe thunderstorms were located along a line
extending from Atlanta to near Dexter to 6 miles northwest of
Grainola, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Winfield, Sedan, Howard, Cedar Vale, Burden, Moline, Longton,
Dexter, Grenola, Atlanta, Peru, Chautauqua, Elk Falls, Elgin,
Niotaze, Cambridge, Hale, Maple City and Winfield City Lake.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3748 9699 3748 9653 3761 9652 3760 9596
3700 9597 3700 9696
TIME...MOT...LOC 0747Z 268DEG 26KT 3743 9675 3724 9672 3702 9669
HAIL...0.75IN
WIND...60MPH
$$
KLEINSASSER3 follow-up statements
111
WWUS53 KICT 250801
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
301 AM CDT MON JUN 25 2018
KSC019-035-049-250900-
/O.CON.KICT.SV.W.0141.000000T0000Z-180625T0900Z/
Elk KS-Cowley KS-Chautauqua KS-
301 AM CDT MON JUN 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR ELK...EASTERN COWLEY AND CHAUTAUQUA COUNTIES...
At 301 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Latham, to 9 miles southwest of
Grenola, to 6 miles south of Cedar Vale, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sedan, Howard, Cedar Vale, Burden, Moline, Longton, Dexter, Grenola,
Atlanta, Peru, Chautauqua, Elk Falls, Elgin, Niotaze, Cambridge, Hale
and Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3748 9686 3748 9653 3761 9652 3760 9596
3700 9597 3700 9680
TIME...MOT...LOC 0801Z 267DEG 29KT 3746 9659 3724 9654 3701 9648
HAIL...0.75IN
WIND...60MPH
$$
KLEINSASSER011 WWUS53 KICT 250835 SVSICT Severe Weather Statement National Weather Service Wichita KS 335 AM CDT MON JUN 25 2018 KSC035-250845- /O.CAN.KICT.SV.W.0141.000000T0000Z-180625T0900Z/ Cowley KS- 335 AM CDT MON JUN 25 2018 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COWLEY COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 800 AM CDT for south central and southeastern Kansas. LAT...LON 3761 9652 3760 9596 3700 9597 3700 9653 TIME...MOT...LOC 0835Z 272DEG 31KT 3759 9627 3730 9619 3701 9614 $$ KSC019-049-250900- /O.CON.KICT.SV.W.0141.000000T0000Z-180625T0900Z/ Elk KS-Chautauqua KS- 335 AM CDT MON JUN 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR ELK AND CHAUTAUQUA COUNTIES... At 335 AM CDT, severe thunderstorms were located along a line extending from near Severy, to 5 miles south of Elk Falls, to near Chautauqua, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Sedan, Howard, Cedar Vale, Moline, Longton, Grenola, Peru, Chautauqua, Elk Falls, Elgin, Niotaze and Hale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3761 9652 3760 9596 3700 9597 3700 9653 TIME...MOT...LOC 0835Z 272DEG 31KT 3759 9627 3730 9619 3701 9614 HAIL...<.75IN WIND...60MPH $$ KLEINSASSER
615
WWUS53 KICT 250851
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
351 AM CDT MON JUN 25 2018
KSC019-049-250901-
/O.EXP.KICT.SV.W.0141.000000T0000Z-180625T0900Z/
Elk KS-Chautauqua KS-
351 AM CDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR ELK AND CHAUTAUQUA COUNTIES
WILL EXPIRE AT 400 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central and southeastern Kansas.
LAT...LON 3761 9652 3760 9596 3700 9597 3700 9653
TIME...MOT...LOC 0851Z 268DEG 26KT 3759 9614 3730 9606 3701 9601
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 12:20 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 25, 12:20 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1220 AM CDT Mon Jun 25 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 430 PM CDT Sun Jun 24 2018 Main forecast concerns: The potential for strong-severe storms with locally heavy rain tonight Tonight: A large storm complex has continued a slow, southeastward jaunt across Oklahoma this afternoon, with extensive trailing post-MCS anvil debris cloud cover northward into much of Kansas. Post-MCS outflow effects have largely stabilized the boundary layer from southern Kansas into the Oklahoma/Texas Panhandles, and much of northwestern Oklahoma. The upper trough axis from South Dakota southwestward to Colorado this afternoon, is expected to strengthen into an upper low tonight into Monday, as it slides over the Northern/Central Plains. Strong-severe storms should continue to develop along the associated frontal boundary late this afternoon/evening. from central Nebraska into northwest Kansas/eastern Colorado. A strong southerly low-level jet is progged to develop tonight as the upper system intensifies. Strong 850 mb moisture transport is indicated northward from Oklahoma into central Kansas, with upper diffluent flow. This should allow storms over the High Plains to propagate southeastward, likely expanding in coverage by late this evening. Therefore we do expect storm chances to increase across the forecast area, especially central/south-central Kansas after 01-02Z, with the highest chances shifting eastward into southeast Kansas very late tonight into early Monday morning. Overall instability and degree of deep moisture return should be lesser than previously expected, as a result of the MCS activity last night and today. However, locally heavy rainfall is still a possibility. A few strong to marginally severe storms with wind gusts are possible, but the higher-end severe threats have diminished. Monday-Tuesday: Thunderstorm activity is expected to diminish by mid- late morning Monday, as the low-level jet veers and weakens. There will be a chance for a few storms redeveloping near a trailing, pseudo- dryline over far southeast Kansas late Monday afternoon/evening, conditional on the boundary layer not being worked over from widespread convection tonight. Potentially very strong instability and 35 knots of deep-layer shear would then support strong-severe storms with a hail/wind threat. Although the upper low moves to the Upper Mississippi Valley by Tuesday, thunderstorms may develop on a frontal boundary, trailing southwestward from the low across northern Missouri into northeastern Kansas during the late afternoon/early evening. This would be on the northeastern fringes of the warmer mid-level temperatures and capping. A southward propagation into a developing evening low-level jet is indicated. Therefore will maintain a chance of storms mainly east of I-135 for this convection potential. Strong- severe wind gusts would accompany any of these storms. .LONG TERM...(Wednesday through Sunday) Issued at 430 PM CDT Sun Jun 24 2018 Medium range guidance continues to indicate hot and breezy weather from mid-week into next weekend. Upper ridge development occurs over the south-central Plains Wednesday through Friday, before shifting to the eastern CONUS by next weekend. Forecast high temperatures are well into the 90s to around 100 degrees, with overnight lows well into the 70s. Dry weather weather is expected to prevail Wednesday through Friday. Small chances of thunderstorms may return at some point next weekend if a cold front can make it southward into the area, although the ECMWF was faster than the GFS. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1220 AM CDT Mon Jun 25 2018 (+)TSRA will continue spreading E across KS the rest of the night & early Mon. The convection would induce variable winds sustained ~20kts with 30 to 35 kt gusts. Such velocities would combine with the +RA to cause IFR cigs & vsbys where (+)TSRA occur. The (+)TSRA would first vacate C & SC KS as a sfc trof pushes E across Nebraska & KS Mon morning. The onsetting wly flow, which may reach ~20kts sustained late Mon morning as the intense sfc cyclone lifts N across Nebraska, would scour the IFR stratus from C & SC KS from 15-18Z, however stratocu from 3,500-4,0000ft would spread SE across KS as the flow remains sharply cyclonic throughout the day. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 88 69 96 / 80 20 10 10 Hutchinson 65 88 68 96 / 80 10 0 10 Newton 66 87 68 95 / 80 30 10 10 ElDorado 67 86 68 93 / 80 40 10 20 Winfield-KWLD 68 88 69 94 / 80 40 20 10 Russell 63 88 66 97 / 80 10 0 10 Great Bend 63 88 66 97 / 80 0 0 10 Salina 65 89 68 97 / 70 20 10 10 McPherson 65 88 67 95 / 70 20 0 10 Coffeyville 70 88 71 92 / 70 50 50 10 Chanute 69 87 70 92 / 70 50 30 20 Iola 68 86 70 92 / 70 50 30 20 Parsons-KPPF 69 87 70 92 / 70 50 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...EPS
Hazardous weather outlook, Jun 24, 4:54 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 454 PM CDT Sun Jun 24 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 454 PM CDT Sun Jun 24 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight The threat for strong to severe thunderstorms will increase from the west this evening and tonight. The primary threats will be wind gusts of 60 to 70 mph and isolated hail up to quarter size. In addition, pockets of very heavy rainfall and flooding are likely. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk of strong to severe storms over far southeast Kansas during the late afternoon into nighttime hours both Monday and Tuesday. If storms develop, they will be capable of large hail, damaging winds, and locally heavy rainfall rates. Heat indices from around 99 to 103 degrees are forecast areawide during the afternoon hours Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 25, 12:59 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1259 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM HAIL 4 N CLEARWATER 37.56N 97.51W
06/25/2018 E0.88 INCH SEDGWICK KS NWS EMPLOYEE
&&
ADKSpecial weather statement, Jun 25, 1:26 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
126 AM CDT MON JUN 25 2018
KSZ069-083-092-093-250700-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
126 AM CDT MON JUN 25 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Butler County in south central Kansas...
Western Cowley County in south central Kansas...
Sumner County in south central Kansas...
Eastern Sedgwick County in south central Kansas...
* Until 200 AM CDT.
* At 122 AM CDT...National Weather Service meteorologists were
tracking the leading edge of strong thunderstorms along a line
extending from near Whitewater, to near Rose Hill, to near Oxford,
to near Caldwell...and moving east at 40 mph.
Small hail and wind gusts up to 50 mph are possible with these
storms.
* Locations impacted include...
Wichita, Derby, El Dorado, Arkansas City, Winfield, Andover,
Haysville, Augusta, Wellington, Park City, Valley Center, Bel Aire,
Mulvane, Rose Hill, Clearwater, Douglass, Belle Plaine, Towanda,
Conway Springs and Caldwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Kansas.
LAT...LON 3700 9780 3721 9780 3751 9754 3791 9734
3792 9715 3809 9715 3809 9666 3749 9666
3723 9682 3700 9713
TIME...MOT...LOC 0625Z 273DEG 23KT 3797 9709 3751 9709 3726 9725 3701
9754
KLEINSASSERSpecial weather statement, Jun 25, 1:57 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
157 AM CDT MON JUN 25 2018
KSZ069-092-093-250730-
Butler KS-Cowley KS-Sumner KS-
157 AM CDT MON JUN 25 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Butler County in south central Kansas...
Cowley County in south central Kansas...
Southeastern Sumner County in south central Kansas...
* Until 230 AM CDT.
* At 155 AM CDT...National Weather Service meteorologists were
tracking the leading edge of strong thunderstorms along a line
extending from 9 miles southeast of Burns, to 6 miles northwest of
Atlanta, to near Chilocco...and moving east at 30 to 40 mph.
Pea sizes hail and wind gusts of 40 to 50 mph are possible with
these storms.
* Locations impacted include...
El Dorado, Arkansas City, Winfield, Augusta, Douglass, Towanda,
Oxford, Udall, Leon, Burden, Potwin, South Haven, Dexter, Burns,
Atlanta, Geuda Springs, Latham, Rosalia, Rock and Cassoday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Kansas.
LAT...LON 3700 9747 3747 9707 3809 9703 3809 9653
3751 9653 3700 9671
TIME...MOT...LOC 0656Z 267DEG 27KT 3797 9681 3751 9683 3703 9713
KLEINSASSERLocal storm report, Jun 25, 2:25 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM HAIL ARKANSAS CITY 37.06N 97.04W
06/25/2018 E0.75 INCH COWLEY KS EMERGENCY MNGR
50 MPH WINDS ACCOMPANIED THE HAIL.
&&Local storm report, Jun 25, 2:27 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
227 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM TSTM WND GST STROTHER FIELD AIRPORT 37.17N 97.04W
06/25/2018 M58 MPH COWLEY KS ASOS
MEASURED AT STROTHER FIELD AIRPORT.
&&Special weather statement, Jun 25, 2:36 AM CDT, 11 minutes before
Special Weather Statement National Weather Service Wichita KS 236 AM CDT MON JUN 25 2018 KSZ093-250800- Cowley KS- 236 AM CDT MON JUN 25 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Cowley County in south central Kansas... * Until 300 AM CDT. * At 232 AM CDT...National Weather Service meteorologists were tracking the leading edge of strong thunderstorms along a line extending from near Atlanta to near Maple City...and moving east at 40 mph. Pea to dime size hail and wind gusts up to 55 mph are possible with these storms. * Locations impacted include... Arkansas City, Winfield, Burden, Dexter, Atlanta, Rock, Cambridge, Maple City, Winfield City Lake and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 800 AM CDT for south central Kansas. LAT...LON 3700 9707 3748 9708 3748 9653 3700 9653 TIME...MOT...LOC 0735Z 271DEG 27KT 3737 9678 3701 9679 KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:25 PM CDT | Special Weather Statement | ICT | Russell | 65 min |
| Jun 24, 11:08 PM CDT | Special Weather Statement | ICT | Barton | 67 min |
| Jun 24, 11:52 PM CDT | Special Weather Statement | ICT | Harper | 38 min |
| Jun 25, 12:15 AM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| Jun 25, 12:47 AM CDT | Special Weather Statement | ICT | Butler, Harper, Sedgwick, Sumner | 28 min |
| Jun 25, 1:26 AM CDT | Special Weather Statement | ICT | Butler, Cowley, Sumner | 34 min |
| Jun 25, 1:57 AM CDT | Special Weather Statement | ICT | Butler, Cowley | 33 min |
| Jun 25, 2:36 AM CDT | Special Weather Statement | ICT | Cowley | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.